- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Gray syndrome is a dangerous condition that occurs in newborns (especially premature babies) who are given the drug chloramphenicol.
Chloramphenicol toxicity in newborns
Chloramphenicol is a drug used to fight bacterial infections, including meningitis. If given to a newborn, however, high doses of this drug can trigger a potentially deadly poisonous reaction.
Babies do not have the enzymes (special proteins in the body) needed to break down this drug. The drug builds up in the baby's bloodstream and can lead to:
- Blue lips, nail beds, and skin from lack of oxygen in the blood (cyanosis)
- Low blood pressure
Symptoms usually begin 2 to 9 days after treatment has been started. They include:
- Body limpness and ashen gray color
- Cardiovascular collapse
- Low blood pressure (hypotension)
- Low body temperature (hypothermia)
- Vomiting, refusal to suck, passage of loose green stools
Overdoses can be treated with an exchange transfusion, which involves removing portions (aliquots) of the baby's blood and replacing it with donated blood.
Chloramphenicol is generally not given to newborns or premature infants. It can be given safely at lower doses. However, with newer drugs available for bacterial infections, chloramphenicol use has decreased dramatically.
Chloramphenicol may be passed on to an infant through breast milk, and therefore may be unsafe for the mother to take during pregnancy and while breast-feeding. Do not take this drug without seeking advice from your doctor if you are either pregnant or nursing.
Michelow IC, McCracken GH Jr. Antibacterial therapeutic agents. In: Feigin RD, Cherry JD, Demmler-Harrison GJ, Kaplan SL, eds. Feigin and Cherry's Textbook of Pediatric Infectious Diseases. 6th ed. Philadelphia, Pa: Saunders Elsevier; 2009:chap 248.
Reviewed By: David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc., and Neil K. Kaneshiro, MD, MHA, Clinical Assistant Professor of Pediatrics, University of Washington School of Medicine.